Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Las Vegas, NV

April 25, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Apr 25, 2015, 4:18 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2015, 4:18 PM PDT (23:18 UTC)
Expired
Apr 25, 2015, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 141 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WGUS55 KVEF 252318
FFWVEF
CAC027-260215-
/O.NEW.KVEF.FF.W.0001.150425T2318Z-150426T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT SAT APR 25 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 715 PM PDT
    
* AT 416 PM PDT...PARK RANGERS REPORTED THAT HIGHWAY 178 WAS CLOSED 
  SOUTH OF BADWATER DUE TO FLOODING. MUD AND DEBRIS HAS CROSSED THE 
  ROAD. IN ADDITION...SHOWERS AND THUNDERSTORMS WERE CROSSING THE 
  AREA IN AND AROUND SHOSHONE. THIS COULD ALSO LEAD TO RAPIDLY 
  FLOWING WATER AND DEBRIS CROSSING ROADS IN THE SHOSHONE AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHWAY 178 SOUTH OF BADWATER
  SHOSHONE
  TECOPA 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3607 11612 3588 11615 3581 11693 3617 11697

$$

STACHELSKI
2 follow-up statements
737 
WGUS75 KVEF 260017
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 PM PDT SAT APR 25 2015

CAC027-260215-
/O.CON.KVEF.FF.W.0001.000000T0000Z-150426T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
517 PM PDT SAT APR 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTHEASTERN INYO COUNTY...

AT 514 PM PDT...LIGHT TO MODERATE RAIN CONTINUES TO FALL IN 
SOUTHEAST INYO COUNTY. THE NATIONAL PARK SERVICE REPORTED EARLIER 
THAT HIGHWAY 178 WAS CLOSED DUE TO WATER...MUD AND DEBRIS CROSSING 
THE ROAD SOUTH OF BADWATER. LOW SPOTS ON ROADS IN AND AROUND 
SHOSHONE AND TECOPA WILL ALSO BE AT RISK TO SEE WATER...MUD AND 
ROCKS WASH ACROSS THEM IF IT HAS NOT ALREADY TAKEN PLACE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 178 SOUTH OF BADWATER 
SHOSHONE 
TECOPA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3607 11612 3588 11615 3581 11693 3617 11697

$$

STACHELSKI
682 
WGUS75 KVEF 260059
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM PDT SAT APR 25 2015

CAC027-260109-
/O.CAN.KVEF.FF.W.0001.000000T0000Z-150426T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
559 PM PDT SAT APR 25 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED ACROSS SOUTHEAST INYO COUNTY...AND FLOODING 
IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ALL 
ROAD CLOSURES.

LAT...LON 3607 11612 3588 11615 3581 11693 3617 11697

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 3:40 PM PDT, 38 minutes earlier.

Area forecast discussion, Apr 25, 3:40 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT SAT APR 25 2015

.SYNOPSIS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT MAINLY
THIS EVENING. VERY STRONG WINDS ARE ANTICIPATED ACROSS THE WESTERN
MOJAVE DESERT CREATING AREAS OF BLOWING DUST AND HAZE. GUSTY NORTH
WINDS ARE EXPECTED ACROSS THE REGION SUNDAY WITH IMPROVING
CONDITIONS AND A WARMING TREND COMMENCING DURING THE WORKWEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT.

BROKEN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS DEVELOPED
ALONG A COLD FRONT FROM DEATH VALLEY N.P - BEATTY - NORTHEAST OF
RACHEL IN LINCOLN COUNTY. THIS FRONT IS ASSOCIATED WITH A POTENT
SHORTWAVE TROUGH DIGGING INTO THE SOUTHERN GREAT BASIN/MOJAVE DESERT
THIS AFTERNOON.

LATEST HRRR SHOWS THIS BAND HOLDING TOGETHER AS IT CONTINUES TO MOVE
SOUTHEAST AROUND 20-25 MPH. THAT WOULD PLACE THE LINE THROUGH THE
PAHRUMP VALLEY BETWEEN 4-6 PM AND THE LAS VEGAS VALLEY BETWEEN 5 AND
7 PM. NORTHERN SEGMENT OF THE LINE WILL CONTINUE EAST ACROSS LINCOLN
COUNTY WITH THE LINE FORECAST TO CLEAR LINCOLN COUNTY BETWEEN 6-7
PM. PRECIPITATION WILL BE LAST TO CLEAR THE LAKE MEAD NRA AND MOHAVE
COUNTY WHICH WON'T OCCUR UNTIL AFTER MIDNIGHT.

THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH, SMALL
HAIL AND BRIEF HEAVY RAIN.

HIGH WIND WARNING PANNING OUT IN THE THE WESTERN MOJAVE DESERT OF
SAN BERNARDINO COUNTY AS WE HAVE SEEN WIND GUSTS AT FORT IRWIN AND
BARSTOW-DAGGETT IN EXCESS OF 60 MPH. WILL KEEP HIGH WIND WARNING AND
WIND ADVISORY POSTED UNTIL 11 PM PDT.

AN UPPER LOW WILL FORM OVER NEW MEXICO SUNDAY KEEPING THE REGION
UNDER A COOL NORTH FLOW. IN ADDITION TO THE THOSE WIND PRODUCTS
ALREADY OUT ADDED A WIND ADVISORY FOR POST FRONTAL NORTHWEST WINDS
FOR ESMERALDA/CENTRAL NYE COUNTIES THROUGH SUNDAY AFTERNOON. ALSO,
DECIDED TO ISSUE A LAKE WIND ADVISORY FOR THE LAKE MEAD NRA
SOUTHWARD TO LAKE HAVASU. CAN NOT RULE OUT AN ISOLATED SHOWER OVER
NORTHERN MOHAVE COUNTY WITHIN AN AREA OF WRAP AROUND MOISTURE.

.LONG TERM...MONDAY THROUGH FRIDAY.

ANY LINGERING SHOWERS WOULD BE OVER EXTREME EASTERN LINCOLN COUNTY
AND EASTERN MOHAVE COUNTY EARLY BEFORE DRY CONDITIONS SET IN. EXPECT
GUSTY NORTH WINDS OF 20-30 MPH ACROSS MUCH OF THE AREA, WITH HIGHER
WIND SPEEDS LIKELY ALONG THE COLORADO RIVER VALLEY. WILL KEEP AN EYE
ON THE POTENTIAL FOR A WIND HEADLINE FOR THE RIVER ZONES. BREEZY
NORTH WINDS WILL LINGER INTO MONDAY, YET LIGHTER THAN SUNDAY.
STRONGEST GUSTS WILL REMAIN ALONG THE COLORADO RIVER VALLEY.

WINDS WILL BE WEAKER AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS
TUESDAY AND WEDNESDAY AS HIGH PRESSURE FULLY TAKES CONTROL.
TEMPERATURES WILL ALSO TREND MUCH WARMER THROUGH THE WEEK, WITH
AFTERNOON HIGHS CLIMBING ROUGHLY 10 DEGREES ABOVE NORMAL FOR THE
LATTER HALF OF THE WEEK. THERE REMAINS SOME DIFFERENCE IN STRENGTH
AND TIMING, BUT MODELS CONTINUE TO INDICATE A LOW PRESSURE SYSTEM
MOVING THROUGH THE PACIFIC NORTHWEST /PERHAPS NORTHERN CALIFORNIA/
LATE THURSDAY THROUGH FRIDAY. SOME BREEZY SOUTHWEST WINDS ARE
POSSIBLE THURSDAY AFTERNOON AND AGAIN FRIDAY. BREEZY CONDITIONS MAY
LAST INTO THE WEEKEND, AS SOME WEAK TROUGHING LINGERS ACROSS THE
GREAT BASIN. FOR NOW, IT APPEARS ANY MOISTURE WITH THIS TROUGH IS
EXTREMELY LIMITED AND SHOULD STAY NORTH OF THE FORECAST AREA.
&&

.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS NEARING THE
PAHRUMP VALLEY WILL CONTINUE TO DEVELOP EAST TOWARD THE LAS VEGAS
VALLEY AFTER 4 PM. SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND
THE LAS VEGAS VALLEY IMPACTING ALL CORRIDORS THROUGH ABOUT 7 PM THIS
EVENING. THE WIND DIRECTION WILL GET DIFFICULT TO FORECAST WITH NEAR
BY STORMS SO OPTED FOR A VARIABLE GROUPING IN THE TAF. SOME BLOWING
DUST COULD ALSO BRING A REDUCTION IN THE VISIBILITY. NOT CONFIDENT
ENOUGH AT THIS TIME TO MENTION THE LOWER VISIBILITY. AFTER THE
STORMS CLEAR WINDS SHOULD SETTLE INTO A WESTERLY DIRECTION BEFORE
GOING MORE NORTHWESTERLY LATE TONIGHT THROUGH SUNDAY.

.FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...UNSETTLED WEATHER EXPECTED ACROSS THE REGION THIS
EVENING WITH STRONG AND GUSTY WEST-SOUTHWEST WINDS EXPECTED ACROSS
THE MOJAVE DESERT EASTWARD INTO NORTHWEST ARIZONA. WINDS OF 20 TO 30
KTS WITH GUSTS TO 40 EXPECTED WITH EVEN STRONGER WINDS IN THE KDAG
AREA AND FAR WESTERN MOJAVE DESERT WHERE GUSTS WILL EXCEED 50KTS.
AREAS OF BLOWING DUST LIKELY WITH DANGEROUS CROSSWINDS ON NORTH-
SOUTH ORIENTED RUNWAYS. FURTHER NORTH WIDESPREAD SHOWERS AND TSTORMS
LIKELY ACROSS THE SOUTHERN GREAT BASIN MAINLY NORTH OF I-15 THROUGH
00Z. SHOWERS EXPAND ACROSS NORTHWEST ARIZONA AND FAR SOUTHERN NEVADA
AFTER 00Z AS A COLD FRONT MOVES THROUGH AND WINDS SHIFT TO THE
NORTHWEST.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT ACCORDING TO
STANDARD OPERATING PROCEDURES.

&&

UPDATE...PIERCE
SHORT TERM/AVIATION...OUTLER
LONG TERM...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Apr 25, 1:43 PM PDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST BICYCLE LAKE AIRFIELD   35.28N 116.62W
04/24/2015  M60.00 MPH       SAN BERNARDINO     CA   ASOS

0910 AM     NON-TSTM WND GST BICYCLE LAKE AIRFIELD   35.28N 116.62W
04/25/2015  M59.00 MPH       SAN BERNARDINO     CA   ASOS

1224 PM     NON-TSTM WND GST BICYCLE LAKE AIRFIELD   35.28N 116.62W
04/25/2015  M61.00 MPH       SAN BERNARDINO     CA   911 CALL CENTER

&&

STACHELSKI
Local storm report, Apr 25, 3:26 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     DUST STORM       2 SSW AMARGOSA VALLEY ( 36.54N 116.48W
04/25/2015                   NYE                NV   TRAINED SPOTTER

            A SPOTTER REPORTED BLOWING DUST TRIGGERED BY A
            THUNDERSTORM REDUCED VISIBILITY TO A QUARTER OF A MILE IN
            AMARGOSA VALLEY. WINDS WERE ALSO ESTIMATED AT 40 MPH.

&&

STACHELSKI
Special weather statement, Apr 25, 3:34 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM PDT SAT APR 25 2015

CAZ522-NVZ017-260045-
DEATH VALLEY NATIONAL PARK-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE...PAHRUMP...INDIAN SPRINGS...DESERT ROCK...
AMARGOSA VALLEY
334 PM PDT SAT APR 25 2015

...THUNDERSTORMS AND BLOWING DUST MOVING EAST ACROSS THE AREA...

AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST
SOUTHEAST AROUND 20 MPH THIS AFTERNOON ACROSS SOUTHERN NYE AND
SOUTHEAST INYO COUNTIES. AT THE PRESENT THIS AREA WAS JUST EAST OF
AMARGOSA VALLEY AND DEATH VALLEY JUNCTION. AS THIS ACTIVITY PASSED
THROUGH AMARGOSA VALLEY THE WIND WAS STRONG ENOUGH TO LOFT DUST THAT
REDUCED VISIBILITY TO A QUARTER OF A MILE. AS THIS ACTIVITY MOVES
EAST SOUTHEAST THROUGH 530 PM TOWARD PAHRUMP...SHOSHONE AND TECOPA
IT WILL BRING THE POTENTIAL FOR WIND GUSTS OF 30 TO 40 MPH AND
LOCALLY AS HIGH AS 50 MPH ALONG WITH AREAS OF BLOWING DUST THAT
COULD LOWER VISIBILITY BELOW A MILE. BE ALERT FOR SUDDEN REDUCTIONS
IN VISIBILITY IF TRAVELING ACROSS SOUTHERN NYE AND SOUTHEAST INYO
COUNTIES DUE TO DUST. IF YOU ENCOUNTER BLOWING DUST...SLOW DOWN AND
IF YOU CONTINUE TO TRAVEL USE YOUR HEADLIGHTS.

STACHELSKI
Local storm report, Apr 25, 4:11 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 WNW PAHRUMP           36.22N 116.04W
04/25/2015  M0.25 INCH       NYE                NV   TRAINED SPOTTER

            PEA SIZE HAIL WAS REPORTED ON BASIN AVENUE NEAR THE
            PAHRUMP SENIOR CENTER.

&&

STACHELSKI
Local storm report, Apr 25, 4:13 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             2 W PAHRUMP W7LAS       36.12N 115.95W
04/25/2015  M0.50 INCH       NYE                NV   TRAINED SPOTTER

            HAIL UP TO DIME SIZE WAS REPORTED IN PAHRUMP.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:08 PM PDTHigh Wind WarningVEFSan Bernardino30 hr
Apr 25, 3:01 PM PDTLake Wind AdvisoryVEFSan Bernardino28 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.